Nutritional deficiencies in patients receiving cancer chemotherapy

Postgrad Med. 1990 Jan;87(1):163-7, 170. doi: 10.1080/00325481.1990.11704531.

Abstract

Cancer often causes malnutrition and specific vitamin and protein deficiencies. Chemotherapy also causes deficiencies by promoting anorexia, stomatitis, and alimentary tract disturbances. Antimetabolite drugs in particular inhibit synthesis of essential vitamins, purines, and pyrimidines. Because vitamin levels in the blood are often nondiagnostic, nutritional deficiency is identified almost exclusively on the basis of clinical signs and symptoms and the patient's response to therapy. Signs and symptoms of cachexia and hypoalbuminemia are common in patients with advanced cancer. Deficiencies of vitamins B1, B2, and K and of niacin, folic acid, and thymine also may result from chemotherapy. Nutritional deficiencies are chemically correctable; however, the tumor must be eradicated to relieve cachexia.

MeSH terms

  • Antineoplastic Agents / adverse effects*
  • Cachexia / etiology
  • Folic Acid Deficiency / blood
  • Folic Acid Deficiency / etiology
  • Humans
  • Hypoproteinemia / etiology
  • Methotrexate / adverse effects
  • Neoplasms / blood
  • Neoplasms / complications*
  • Neoplasms / drug therapy
  • Niacin / deficiency
  • Nutrition Disorders / blood
  • Nutrition Disorders / etiology*
  • Nutritional Status* / drug effects
  • Pellagra / blood
  • Pellagra / etiology
  • Riboflavin Deficiency / etiology
  • Riboflavin Deficiency / therapy
  • Thymine / metabolism
  • Vitamin B Deficiency / etiology
  • Vitamin B Deficiency / therapy
  • Vitamin K Deficiency / etiology
  • Vitamin K Deficiency / therapy

Substances

  • Antineoplastic Agents
  • Niacin
  • Thymine
  • Methotrexate